FREE Case Review (866) 588-0600

Diflucan Stevens-Johnson Syndrome Lawsuit Update

Use of the antibiotic drug Diflucan (generic: fluconazole) may increase the risk of Stevens-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), rare but extremely serious skin conditions that can lead to blindness and even death.
Award Logos
Awards & recognition
C.L. Mike Schmidt Published by C.L. Mike Schmidt
Free Confidential Dilantin Stevens-Johnson Syndrome Lawsuit Review
If you or a loved one was diagnosed with Stevens-Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN) after taking Diflucan, you should contact our dangerous drugs law firm immediately.

You may be entitled to obtain compensation for medical bills by filing a Diflucan Stevens-Johnson Syndrome Lawsuit and our lawyers can help. Please click the button below for a Free Case Evaluation or call us for a free legal consultation 24 hrs/day by dialing (866) 588-0600.

Start My Free Case Review

What is Diflucan?

Diflucan is used to prevent and treat fungal and yeast infections. It belongs to a class of drugs known as azole antifungals that work by stopping the growth of certain types of fungus. Diflucan is manufactured and marketed by Pfizer Inc. and was approved by the U.S. Food and Drug Administration (FDA) in 1990.

What’s the Problem?

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but serious dermatologic disorders that present as a medical emergency, requiring prompt diagnosis and management. SJS and TEN are often drug-induced and various groups of drugs, such as antifungals like Diflucan, have been found to cause TEN.

SJS/TEN Symptoms

  • Flu-like symptoms
  • High temperature
  • Sore throat
  • Cough
  • Joint pain
  • Blister
  • Sores
  • Rash that usually starts on the upper body before quickly spreading to the face, arms, legs, and other areas of the body, such as the genitals.

TEN Caused by Diflucan in a Patient with HIV: Study

A 2012 study published in the Journal of Pharmacology & Pharmacotherapeutics (JPP) [1.] investigated a case of TEN in an HIV-infected man following therapy with Diflucan.

The patient, a 28-year-old male, had been taking anti-tuberculosis medications for pulmonary tuberculosis, and presented symptoms of oral thrush on his tongue and tonsil. He has been prescribed oral Diflucan 150 mg daily in conjunction with povidone-iodine gargles.

On the 2nd day of Diflucan therapy, the patient developed generalized body ache along with an itchy rash over his face, trunk, and extremities. The next day, the rash became red and necrotic. Later, lesions appeared over his face and trunk along with conjunctivitis.

The lesions subsequently ruptured with the sloughing of large sheets of skin, leaving behind reddened areas involving over 70% of the body surface area. Based on the clinical course following treatment with Diflucan, a diagnosis of Toxic Epidermal Necrolysis was made.

The patient was immediately taken off Diflucan, and his condition was managed with local soothing agents, analgesics, azithromycin, antihistaminics, and eye care with parenteral hydration. The patient improved and his skin lesions resolved completely after 3 weeks.

SJS in HIV-Negative Patient: Study

A 2008 study conducted in Greece [2.] described the case of Stevens-Johnson syndrome in an HIV-negative patient who was treated with Diflucan.

The patient, a 50-year-old Caucasian woman, was hospitalized with a 3-day history of skin and mucosal lesions accompanied by high fever and malaise. These symptoms had developed 1 week after beginning treatment with 200 mg/day oral Diflucan for vaginal candidiasis. Apart from Diflucan, the patient had received no other medication and had no history or evidence of infectious, autoimmune, or neoplastic disorders.

Examination of the patient upon admission revealed a severe skin rash with large numbers of targeted lesions over her face, upper trunk, and extremities. In a small area on her back, skin detachment was observed.

There were superficial ulcers and erosions in the oral mucosae, erosions and crusts on her lips, and severe conjunctivitis. Blisters and epidermal detachment affected about 9% of the patient’s body surface.

These symptoms were consistent with Stevens-Johnson syndrome and confirmed the clinical diagnosis. The researchers determined that this was the first case of SJS in the medical literature to be reported during Diflucan administration in an HIV-negative patient.

Other Side Effects of Diflucan

In addition to increasing the risk of Stevens-Johnson syndrome and Toxic Epidermal Necrolysis, Diflucan has been linked to the following more moderate side effects in some users:

  • Nausea
  • Stomach pain
  • Vomiting
  • Diarrhea
  • Headache
  • Rash
  • Elevation of liver enzymes

Choose our lawyers

Have you or a loved one suffered from the adverse side effects caused by defective medication?

 

Related Articles:

See all related dangerous drug lawsuits our attorneys covered so far.

Get a Free Diflucan Stevens-Johnson Syndrome Lawsuit Evaluation With Our Lawyers

The Pharmaceutical Litigation Group at Schmidt & Clark, LLP law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in Diflucan Stevens-Johnson Syndrome lawsuits. We are handling individual litigation nationwide and currently investigating potential settlements in all 50 states.

Again, if you or a loved one was diagnosed with Stevens-Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN) after taking Diflucan, you should contact our law firm immediately for a free case review. You may be entitled to compensation by filing a suit for legal fees and our defective drug lawyers can help with a free case evaluation.

Free Confidential Case Evaluation

Verified 100% Secure SiteTo contact us for a free review of your potential case, please fill out the form below or call us toll free 24 hrs/day by dialing: (866) 588-0600.